Texas, 2009

Hail in Texas, September 16, 2009

September 16, 2009 · NWS EPZ · 9 events in 1 county or zone

A back door front pushed southwestward into far west Texas while an upper level low was dropping southward into eastern Arizona. A veering vertical shear profile with sufficient low level moisture and instability led to 2 supercells forming in the El Paso area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$150 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A back door front pushed southwestward into far west Texas while an upper level low was dropping southward into eastern Arizona. A veering vertical shear profile with sufficient low level moisture and instability led to 2 supercells forming in the El Paso area. These storms were prolific hail producers. The second supercell produced extensive golfball to possibly tennis ball size hail over a large area of commerce. The damage estimate of $150 million makes this easily the most costly hailstorm in the NWS El Paso County Warning Area since records began.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 16, 2:21 PM MST, 8 minutes earlier.

Area forecast discussion, Sep 16, 2:21 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 PM MDT WED SEP 16 2009

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A COLD
FRONT MOVING IN FROM THE EAST TO COOL US DOWN AND INCREASE OUR
RAIN CHANCES. WE WILL SEE SOME STRONG STORM THIS EVENING AND THEN
ON THURSDAY AND FRIDAY WE WILL SEE THREAT FOR HEAVY RAINFALL BOTH
DAYS. THE WEEKEND WILL DRY OUT A LITTLE AND OUR TEMPERATURES WILL
RETURN TO NORMAL.

&&

.DISCUSSION...
BIG CHANGES TO OUR WEATHER ARE HAPPENING RIGHT NOW. A DECENT COLD
FRONT IS PUSHING ACROSS THE AREA THIS AFTERNOON...GUADALUPE
PASSES WINDS HAVE COME OVER HARD TO THE EAST. IN ADDITION A STRONG
UPPER LEVEL TROF WAS DROPPING INTO EASTERN ARIZONA THIS AFTERNOON.
THIS UPPER LOW BRINGS WITH IT COLDER TEMPERATURES TEMPERATURES
ALOFT AND STRONG WESTERLY WINDS. THIS WILL COMBINE WITH SOME
DECENT SOUTHEASTERLY WINDS AT THE SURFACE. THESE WEATHER ELEMENTS
WILL SET THE STAGE FOR SOME STRONG TO SEVERE WEATHER THIS EVENING.
THEN STARTING ON THURSDAY WE WILL SEE A THREAT OF HEAVY RAIN FOR
THURSDAY AND FRIDAY. THE LOW CONTINUES TO DROP SOUTH AND BY FRIDAY
IT WILL SIT OVER THE NEW MEXICO BOOT HEEL. AFTER FRIDAY THE LOW
WEAKENS AND MOVES OFF TO THE EAST. FOR THE FIRST PART OF NEXT WEEK
A RIDGE WILL SLOWLY TRY AND BUILD INTO NEW MEXICO FROM THE
NORTHWEST. THIS WILL KEEP US UNDER A NORTHEAST FLOW. RIGHT NOW THE
MODELS ARENT INDICATING ANY SHORT WAVES MOVING IN THE FLOW...BUT
WE WILL HAVE TO WAIT AND SEE.

LOOKING AT TEMPERATURES. BEHIND THE FRONT WE WILL SEE OUR HIGHS
RUNNING ALMOST TEN DEGREES BELOW NORMAL ON THURSDAY AND FRIDAY.
THEN ON SATURDAY JUST A COUPLE OF DEGREES BELOW NORMAL. FOR SUNDAY
WE WILL SEE NEAR NORMAL TEMPERATURES. AS THE RIDGE BUILDS INTO THE
AREA ON MONDAY AND TUESDAY WE WILL SEE A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID..17/00Z-18/00Z...
ADDITIONAL LIFT AND INSTABILITY WITH LOW PRESSURE DROPPING SOUTH
THROUGH THE FOUR CORNERS...WITH COMBINE WITH STRONG BACK DOOR COOL
FRONT MOVING IN FROM THE NE OVERNIGHT AND THURSDAY FOR
SHOWER/STORM DEVELOPMENT THIS EVENING...THROUGH THURSDAY.
ACTIVITY SHOULD INITIALLY CONCENTRATE AHEAD/ALONG FRONT EAST OF
THE RIO GRANDE...SPREADING SOUTHWESTWARD ACROSS FLYING AREA...AS
THE FRONTAL BOUNDARY PROGRESSES TOWARDS AZ BORDER. LOOK FOR SCT-
NMRS +TSRAGR/WND30G45 MPH/CIGS 040-050KFT AGL. ISOLD CIGS TO
2KFT/VSBYS BELOW 1SM IN +RA...ESP LATER TONIGHT AND THU.

&&

.FIRE WEATHER...
COOLER AND WETTER WEATHER IS EXPECTED LATER TODAY THROUGH SATURDAY.
A SHORT WAVE RIDGE OF HIGH PRESSURE CURRENTLY OVER THE AREA...WILL
BREAK DOWN AS UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO OUR AREA
FROM THE NORTH...WHILE ANOTHER LOW PRESSURE SYSTEM SPINNING OVER
EASTERN TX SENDS SURGE OF COOLER MORE MOIST AIR OUR WAY FROM THE
EAST-NORTHEAST MARKED BY FAST MOVING BACK-DOOR COLD FRONT.
ADDITIONAL LIFT IN MID/UPPER LEVELS OF ATMOSPHERE...AND INSTABILITY
AHEAD OF LOW APPROACHING FROM THE NORTH...WILL INTERACT WITH THIS
FRONT FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS OUR
ZONES THIS EVENING AND THURSDAY. ACTIVITY SHOULD CONCENTRATE JUST
AHEAD/ALONG THE FRONT...AND AHEAD OF ANY WEAKER COOL SURGES MAKING
IT THROUGH LOWER MOUNTAIN RANGES.  ACTIVITY IN STORE AGAIN FOR
FRIDAY AND SATURDAY...WITH CONTINUED DYNAMICS IN PLACE AS LOW CENTER
FORECAST TO REMAIN OVER THE REGION.  ASIDE FROM OUTFLOW
WINDS...WIDESPREAD HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING
AND LARGE HAIL ARE THE MAIN THREATS WITH THESE STORMS.  MIN RH WILL
CLIMB AND RANGE FROM NEAR 40 % LOWLANDS TO OVER 70 PERCENT HIGHER
ELEVATIONS. THURSDAY THROUGH SATURDAY. RH OVERALL SHOULD FALL 20 TO
40 %  BY EARLY NEXT WEEK...AS DRIER NORTHWESTERLY FLOW OVERSPREADS
THE AREA IN ADVANCE OF BUILDING HIGH PRESSURE RIDGE ALOFT OVER THE
GREAT BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  79  59  76  59 /  40  60  40  40  20
SIERRA BLANCA TX        56  78  52  75  54 /  40  40  40  40  20
LAS CRUCES              61  79  56  76  56 /  40  60  40  40  20
ALAMOGORDO              60  78  56  74  55 /  50  50  40  40  20
CLOUDCROFT              43  58  38  55  38 /  60  60  50  50  30
TRUTH OR CONSEQUENCES   59  77  55  74  54 /  50  60  40  40  20
SILVER CITY             54  72  48  68  48 /  40  50  40  40  20
DEMING                  59  78  55  75  54 /  30  50  40  30  20
LORDSBURG               59  78  55  75  54 /  20  50  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
BRICE/TRIPOLI
Hazardous weather outlook, Sep 16, 12:22 PM MST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
122 PM MDT WED SEP 16 2009

NMZ022>025-030>032-TXZ055-056-171930-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
122 PM MDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A BACK
DOOR COLD FRONT TO GIVE US A THREAT OF ISOLATED SEVERE WEATHER
THIS AFTERNOON AND EVENING. MAIN THREATS WILL BE LARGE HAIL AND
STRONG WINDS...BUT WE COULD ALSO SEE SOME ISOLATED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAVY RAIN THREAT WILL CONTINUE THROUGH FRIDAY. WE'LL SEE
DRIER AND WARMER CONDITIONS FOR THE START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAZARDOUS WEATHER VIA OUR 800 NUMBER OR TO
LOCAL LAW ENFORCEMENT.

The radar

The El Paso radar (KEPZ), 62 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, El Paso

When
September 16, 2:29 PM MST to 2:35 PM MST
Where
El Paso County, 17.03 mi ESE of Newman
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
31.926, -106.046

Nickel to quarter size hail fell at Hueco Tanks State Park.

Hail, El Paso

When
September 16, 2:40 PM MST to 2:50 PM MST
Where
El Paso County, 16.84 mi ESE of Newman
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.901, -106.058

Golfball size hail fell south of Hueco Tanks State Park. This was the first of two supercells in El Paso County this day, but it remained over mainly a sparsely populated area.

Hail, El Paso

When
September 16, 2:49 PM MST to 3:00 PM MST
Where
El Paso County, 14.56 mi E of Biggs Afb
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.844, -106.132

Hail, El Paso

When
September 16, 3:08 PM MST to 3:15 PM MST
Where
El Paso County, 1.92 mi N of El Paso
Measured
1.25 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
31.808, -106.434

Hail, El Paso

When
September 16, 3:17 PM MST to 3:25 PM MST
Where
El Paso County, 0.57 mi W of (Elp)el Paso Intl Ar
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
31.801, -106.389

Hail, El Paso

When
September 16, 3:35 PM MST to 3:50 PM MST
Where
El Paso County, 3.11 mi SE of (Elp)el Paso Intl Ar
Measured
1.5 in hail
Property damage
$20 million
Reported by
Trained Spotter
Coordinates
31.771, -106.339

Numerous skylights and automobiles were damaged from ping pong ball size hail.

Hail, El Paso

When
September 16, 3:50 PM MST to 4:05 PM MST
Where
El Paso County, 5.76 mi N of Socorro
Measured
1.75 in hail
Injuries
10 direct, 0 indirect
Property damage
$100 million
Reported by
Newspaper
Coordinates
31.732, -106.284

Far east El Paso was hardest hit by this second supercell, with extensive golfball to possibly tennis ball size hail falling for 20 minutes. Thousands of automobiles were damaged, with several dealerships suffering much loss. Skylights were destroyed, roofs damaged and windows broken on thousands of buildings. Several injuries were reported from hailstones as well.

Hail, El Paso

When
September 16, 4:01 PM MST to 4:15 PM MST
Where
El Paso County, 2.26 mi NNW of Socorro
Measured
1.75 in hail
Property damage
$10 million
Reported by
Department of Highways
Coordinates
31.681, -106.313

The supercell continued southeastward and dropped golfball size hail on El Paso's lower valley area.

Hail, El Paso

When
September 16, 4:15 PM MST to 4:45 PM MST
Where
El Paso County, 3.82 mi NNE of Socorro to 1.64 mi NNW of Fabens Arpt
Measured
1.75 in hail
Property damage
$20 million
Reported by
Department of Highways
Coordinates
31.704, -106.284

The supercell continued southeastward along I-10 for several miles. According to TxDOT, hundreds of vehicles along the interstate and other highways suffered extensive damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197001, 197002, 197003, 197006, 197007, 197008, 197009, 197011, 197012.